MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR - HIGH SPEED RAD®; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR - HIGH SPEED RAD®; BUR, EAR, NOSE AND THROAT
Model Number 1883670HS
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis results are not available; device not returned for evaluation, discarded by user facility.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The surgeon reported that during a draf iii procedure the "inner rod was drawn" on the first bur.A backup bur was used to continue with the procedure; however, the "inner rod broke.The end of the bur was ejected into the bottom of the frontal sinus." surgical time was extended slightly to remove the fragment.It was confirmed that the fragment was successfully retrieved and the patient is well, no impact.
 
Additional Manufacturer Narrative
Product evaluation: received 1 opened sample, part number 1883670hs, from lot number 0210864805, for analysis.Visually, the inner spiral wrap was twisted in on itself in a clockwise direction until breakage occurred which would have resulted in the reported event.The breakage is an indication of excess torsional load.The distal end of the inner assembly was not returned.The distal end of the outer tube was worn and gouged which is indication of aggressive use such as prying or pushing to remove material during dissection.There was no allegation of a defect prior to use.The information most likely indicates torsional load from use, combined with excess pressure caused friction which resulted in the wear, gouging, and the subsequent break.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received: it was initially believed that the facility had discarded the burs; however, they had been given to the pharmacist for return and have since been received.It was also confirmed that there were 2 burs that had the "inner rod drawn"; a total of 3 burs were used for the procedure.This mdr was filed to report the bur that had the detached tip that required retrieval.

Brand Name
XPS® BUR - HIGH SPEED RAD®
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr north
jacksonville FL 32216
MDR Report Key6835809
Report Number1045254-2017-00300
Device Sequence Number1600564
Product Code EQJ
UDI-Device Identifier00681490692816
UDI-Public00681490692816
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/20/2024
Device Model Number1883670HS
Device Catalogue Number1883670HS
Device Lot Number0210864805
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/09/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/24/2017
Supplement Date Received by Manufacturer10/31/2017
Initial Report FDA Received Date08/31/2017
Supplement Report FDA Received Date11/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1